Nebraska, 2005

Hail in Nebraska, April 5, 2005

April 5, 2005 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 5, 2:58 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 5, 2:58 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CST TUE APR 5 2005

.SHORT TERM...TUESDAY AND WEDNESDAY.  THERE ARE PLENTY OF CHALLENGES
WITH THIS FORECAST.  THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE
OF THE FRONT BY TONIGHT INTO TOMORROW.

EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS
SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH
THROUGH HAYS...KEARNEY...AND ALBION.  THIS IS A VERTICALLY STACKED
SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB.  STRONGEST
WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND
OKLAHOMA.  HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH
KANSAS.  THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A
UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE
WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY.
SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE
VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES.
CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST
NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS
ALOFT.

STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE
NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE
AFTERNOON.  STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL
RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL
WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY
TORNADO THREAT.  SEVERE THREAT WILL DECREASE BY LATE EVENING.
HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND
WIND ADVISORIES HAVE BEEN ISSUED.  CHANCE OF SHOWERS WILL REMAIN IN
THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE
WEDNESDAY.

.LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST
IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE
UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN
THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA.

FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES
TO WARM BACK UP AGAIN.

THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES
THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE
GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY
THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES
ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE
PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND
THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN.
HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH
SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY...
FURNAS...HARLAN AND FRANKLIN COUNTIES.  HIGH WIND WATCH THIS EVENING
THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES.
KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
PHILLIPS AND ROOKS COUNTIES.  HIGH WIND WATCH THIS EVENING THROUGH
LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES.

&&

WESELY/JCB
Hazardous weather outlook, Apr 5, 11:16 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1216 PM CDT TUE APR 5 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1216 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH
CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY
EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A FEW THUNDERSTORMS
COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY
HAZARD.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR
LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON.  A WIND ADVISORY IS IN EFFECT THIS EVENING
THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS
TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE
AREA THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30
TO 40 MPH WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN
ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 5, 3:32 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 N ALTON               39.50N 98.95W
04/05/2005  1.75 INCH        OSBORNE            KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 5:59 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 S FORMOSO             39.74N 97.99W
04/05/2005  1.00 INCH        JEWELL             KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 6:12 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SPEED                   39.68N 99.42W
04/05/2005                   PHILLIPS           KS   EMERGENCY MNGR

            WATER REPORTED FLOWING SWIFTLY OVER 5 MILE ROAD.

&&

LAWRENCE
Local storm report, Apr 5, 6:19 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             CAWKER CITY             39.51N 98.43W
04/05/2005  1.25 INCH        MITCHELL           KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 7:07 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      PHILLIPSBURG            39.75N 99.32W
04/05/2005                   PHILLIPS           KS   EMERGENCY MNGR

            VERY HEAVY RAINFALL COUNTYWIDE WITH MANY REPORTS OF
            FLOODING.

&&

LAWRENCE
Local storm report, Apr 5, 7:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             HASTINGS                40.59N 98.39W
04/05/2005  0.75 INCH        ADAMS              NE   EMERGENCY MNGR

            HAIL COVERING THE GROUND AROUND HIGHWAY 6

&&

LAWRENCE

The radar

The Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
April 5, 7:37 PM CST
Where
Adams County, Hastings
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -98.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448031.